Hail, Herkimer
- When
- August 15, 3:22 PM EST
- Where
- Herkimer County, 3.15 mi SSW of Frankfort
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.990, -75.100
Estimated penny size hail was reported at a golf course.
An upper level disturbance tracked through the area during the afternoon hours of Tuesday, August 15th, 2017. This allowed for isolated showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance tracked through the area during the afternoon hours of Tuesday, August 15th, 2017. This allowed for isolated showers and thunderstorms to develop. These storms resulted in two sub-severe hail reports Herkimer County, NY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 15, 12:29 PM EST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 129 PM EDT Tue Aug 15 2017 .SYNOPSIS... An upper level disturbance ahead of a cold front will allow for some isolated to scattered showers and thunderstorms this afternoon and into the early evening. A few of the thunderstorms could be strong to severe northeast of Albany. Dry weather will return for Wednesday and Thursday with temperatures continuing to be close to normal levels for mid-August. Unsettled weather will return by Friday with some showers and thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 121 PM EDT...The latest GOES-16 visible and IR imagery still show quite a bit of cloud cover from the Capital Region/Eastern Catskills/Southern VT south and east. The low stratus is hanging tough over western New England. High clouds north and west of the warm front south of Long Island southwest to srn NJ and the Delmarva region continue to drift over the southern zones too. We are seeing quite a bit of CU formation over the sern Dacks/west-cntral Mohawk Valley into the Lake George Region. These areas will be more susceptible for isold-sct thunderstorm development between 1-4 pm. We are seeing showers and thunderstorms develop over western NY and heading into the Finger Lakes Region ahead of the strong short-wave. The latest SPC EMC RAP analysis shows SBCAPEs in the 500-1000 J/kg range north and west of the Tri Cities. The effective bulk deep shear is around 40 kts. The mid-level lapse rates are not steep, but some cooling of the mid-levels and weak height falls will occur with the short-wave. Modifying the 12Z/BUF sounding to 81F/64F at the sfc yields around 1500 J/kg CAPE, which is not unreasonable across some northern areas by lat afternoon given dewpoints are already in the lower/mid 60s, and temps in the 70s where sunshine has occurred. Believe some stronger storms may be possible north/northeast of Albany with the main threats for strong gusty winds and hail within any stronger multicells or an isolated supercell. The latest 3-km HRRR and NAM Ref products both show some isolated thunderstorms trying to form into a line over the northern Catskills/Capital Region/southern VT and then falling a part between 5-8 pm. SPC continues the Marginal Risk north/northeast of Albany. Believe locations south will be more stable in the marine-type air mass, and thunderstorms should weaken moving into those areas. A few showers ahead of the warm front may even graze the mid-Hudson Valley and NW CT. Expect highs to reach the mid 70s to around 80F in valley areas, with mainly upper 60 to mid 70s across higher elevations. Actually, some of the coolest highs could be across portions of the mid Hudson Valley/Litchfield Hills and Berkshires where the clouds hang in. These locations may only reach the lower to mid 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... The threat for showers and thunderstorms will end from west to east this evening, as the shortwave starts to head east of the area and the surface cold front will be moving across the area. Most areas should be done with seeing rainfall by midnight and skies will start to clear out. Any areas that see rainfall today and that clear out could see some patchy fog late tonight. Lows temps will mainly be in the upper 50s to mid 60s. Another area of high pressure from southern Canada looks to build towards the area for Wednesday. Temps will vary from north to south, as northern areas will likely be in the 70s with comfortable levels of humidity. However, valley areas for the Capital Region on southward look to be warm, with highs in the low to mid 80s and dewpoints still in the upper 50s to mid 60s, as the drier and cooler air won't have completely worked its way into the area just yet. Sky cover will generally be partly to mostly sunny on Wednesday. With light/calm winds and clearing skies, good radiational cooling is expected for Wednesday night, with lows in the 50s. Some patchy fog will be possible once again for typical river valley locations. && .LONG TERM /THURSDAY THROUGH MONDAY/... Global model consensus favors the ridge axis will linger a bit longer and delay the onset of the synoptic change coming late in the week and continuing into the weekend. Thursday, ridge axis will transverse the region keeping the weather dry with an increase in cloud coverage. With the delay onset of both clouds and precipitation, should be a nice mid-August day with temperatures in the afternoon ranging generally between 75-80F. Both warm advection and moisture transport from the southeast Conus will allow for clouds and the chances for precipitation on the increase through the overnight period. Best mid level instability per consensus of the Showalter Index points toward at least a slight chance for thunderstorms across eastern NY overnight. Along with the clouds and the chance of precipitation increasing, overnight lows are expected to be within a few degrees of 60F across majority of the region. The warm front will either clear our region Friday or become quasi- stationary across our western New England counties as rain-cooled airmass may linger through the day. Regardless of solution, it would appear a convective instability gradient may evolve across our CWA with the best instability axis along and west of the Hudson. We will keep PoPs high and continue with the chance of thunderstorms across the entire region as confidence in frontal placement is quite low at this time. As main surface low across the Great Lakes region lifts northward Friday night, mid-level dry slot should approach therefore reducing precip coverage across the region. We will retain the chance for showers as broad southwest flow regime and embedded short waves may be enough to touch off some showers. The weekend can be summarize with troughiness and unsettled conditions for the northeast corridor. While discrepancies remain in the details at this far in the future, ensemble trends favor additional cloud coverage and the chance for showers. Some of the members indicate a wave moving through the Tennessee Valley may tightening the baroclinicity for a band of concentrated rainfall to move across our eastern areas later Saturday into Saturday night. We will include a chance for thunder at this time as we monitor trends. Temperatures of 75-80F for valley locations with otherwise 70s for highs and overnight lows within a few degrees of 60F. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... An upper level disturbance and cold front will approach from the west this afternoon, and pass through this evening. High pressure will then build across from the Great Lakes region for Wednesday. For this afternoon, areas of MVFR Cigs will persist at KPSF, and may occasionally occur elsewhere. Also, isolated/scattered showers and thunderstorms will develop across central NYS and move eastward later this afternoon. These may impact KGFL, KALB and KPSF between roughly 19Z/Tue-01Z/Wed. Showers/storms may decrease before reaching KPOU, so with more uncertainty, held off mention at this time. Brief periods of MVFR/IFR Cigs/Vsbys will be possible within heavier showers/thunderstorms. For tonight, low stratus clouds are expected to reform, although it remains somewhat unclear if lower level fog may also develop. It appears that fog would be more likely to form in any areas which receive showers/thunderstorms this afternoon/evening. So, periods of IFR/LIFR are possible after 08Z/Wed, esp at KPSF and KGFL, with slightly lower chances at KALB/KPOU. Lingering low clouds/fog may take some time to lift/mix out Wednesday morning, perhaps not until 13Z-16Z/Wed. Thereafter, expect mainly VFR conditions. Winds will be mainly from the south to southwest this afternoon at 5-10 KT, and should trend to near calm tonight. Winds will become north to northwest around daybreak Wednesday at 5-10 KT and should continue through Wednesday morning. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: High Operational Impact. Likely SHRA...TSRA. Friday: High Operational Impact. Likely SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Low Operational Impact. Slight Chance of SHRA. Saturday Night: Low Operational Impact. Slight Chance of SHRA. Sunday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... There will be a chance for showers and thunderstorms today, mainly this afternoon into this evening. Although thunderstorms may produce locally heavy rainfall, not all areas will see rainfall today. RH values will fall to around 60 percent this afternoon with south to southwest winds around 5 to 10 mph. No precipitation is expected tomorrow, as drier air is expected to move into the area, with minimum RH values in the afternoon of 40 to 45 percent. Northwest winds will be 5 to 15 mph on Wednesday. && .HYDROLOGY... There will be a chance for isolated to scattered showers and thunderstorms today, mainly for this afternoon and evening, but not all areas will see rainfall. The rainfall amounts will vary, with some areas only seeing a few hundredths of an inch and other spots receiving heavier amounts. At this point, no flooding of rivers and streams is anticipated, but any thunderstorms will be capable of producing locally heavy downpours. After dry weather tomorrow into Thursday, some additional showers and thunderstorms are possible Thursday night into the weekend. Rainfall amounts are still variable from the guidance, but some areas may see over an inch of rainfall, especially northern parts of the area. This will ultimately depend on the exact track of showers and thunderstorms, which is still unknown at this time. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .EQUIPMENT... The KENX radar will be down into Wednesday due to an azimuthal gearbox and motor problems. A Radar Operations Center technician will potentially arrive to assist the ALY tech staff repairing and further diagnosing the radar on WED. In addition, KGFL ASOS continues to experience intermittent outages && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis/Wasula NEAR TERM...KL/Wasula SHORT TERM...Frugis LONG TERM...BGM AVIATION...KL FIRE WEATHER...Frugis HYDROLOGY...Frugis EQUIPMENT...
Hazardous Weather Outlook National Weather Service Albany NY 1006 AM EDT Tue Aug 15 2017 CTZ001-013-MAZ001-025-NYZ032-038-040-047>049-051-052-058>061-063>066- 161100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Southern Herkimer-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Western Albany- Eastern Albany-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 1006 AM EDT Tue Aug 15 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and Herkimer, Montgomery, Albany, Schenectady, Schoharie, Greene, Columbia, Ulster and Dutchess Counties in east central New York. .DAY ONE...Today and Tonight. There is a chance for thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ033-039-041>043-050-053-054-082>084-VTZ013>015-161100- Hamilton-Southern Fulton-Northern Saratoga-Northern Warren- Northern Washington-Southern Saratoga-Western Rensselaer- Eastern Rensselaer-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1006 AM EDT Tue Aug 15 2017 This Hazardous Weather Outlook is for Hamilton, Warren, Washington Fulton, Saratoga, Rensselaer Counties of eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a chance for thunderstorms this afternoon into this evening. There is a marginal risk for a few of these thunderstorms to be severe, with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Special Weather Statement
National Weather Service Albany NY
352 PM EDT TUE AUG 15 2017
NYZ038-152030-
Southern Herkimer-
352 PM EDT TUE AUG 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...
At 351 PM EDT, a thunderstorm was located over New Hartford, moving
east southeast at 20 mph.
Winds in excess of 40 mph are possible with this shower.
This shower will be near...
Ilion, Herkimer, Mohawk, Frankfort and Cedarville around 430 PM
EDT.
Other locations impacted by this shower include Jersalem Hill, West
Frankfort, Spinnerville, Corrado Corners, Cedar Lake, Countryman,
North Ilion, Gulph, South Columbia and South Ilion.
LAT...LON 4316 7513 4314 7486 4284 7494 4291 7510
4286 7514 4286 7521 4288 7521 4288 7520
4305 7522
TIME...MOT...LOC 1951Z 281DEG 17KT 4308 7532
KSLThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Estimated penny size hail was reported at a golf course.
A report of nickel size hail was reported near Getman Corners in Herkimer county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720187, 720188.